Anaphylaxis, also called anaphylactic shock, is an acute, whole-body allergic reaction (see allergy). After being exposed to a substance like penicillin or bee sting venom, the person's immune system becomes sensitized to that allergen. On a later exposure, an allergic reaction may occur. This reaction is sudden, severe, and involves the whole body.
Tissues in different parts of the body release histamine and other substances, including kinins. This causes sudden severe breathlessness – due to spasm in bronchi and larynx – and circulatory collapse (shock).
Some drugs (polymyxin, morphine, contrast medium, and others) may cause an anaphylactic-like reaction (anaphylactoid reaction) when people are first exposed to them. This is usually due to a toxic reaction, rather than the immune system response that occurs with true anaphylaxis.
The symptoms, risk for complications without treatment, and treatment are the same, however, for both types of reactions.
Anaphylaxis can occur in response to any allergen. Common causes include:
Pollens and other inhaled allergens rarely cause anaphylaxis. Some people have an anaphylactic reaction with no known cause.
Treatment of anaphylaxis
Anaphylaxis is an emergency condition requiring immediate professional medical attention. The airway, breathing, and circulation should be checked in all suspected anaphylactic reactions, and CPR started.
Paramedics or physicians may place a tube through the nose or mouth into the airway (endotracheal intubation) or perform emergency surgery to place a tube directly into the trachea (tracheotomy or cricothyrotomy).
Adrenaline (epinephrine) should be given by injection in the thigh muscle right away. This opens the airways and raises the blood pressure by tightening blood vessels.
Treatment for shock includes fluids through a vein (intravenous) and medications that support the actions of the heart and circulatory system. The person may receive antihistamines such as diphenhydramine, and corticosteroids such as prednisone to further reduce symptoms (after lifesaving measures and epinephrine are administered).